Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 421, NWS Tallahassee, FL

October 7, 2021

NWS Tallahassee, FL issued this special marine warning at Oct 7, 2021, 3:40 PM EDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 3:40 PM EDT (19:40 UTC)
Expired
Oct 7, 2021, 4:15 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Tallahassee radar (KTLH), 62 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WHUS52 KTAE 071940
SMWTAE
GMZ730-755-072015-
/O.NEW.KTAE.MA.W.0421.211007T1940Z-211007T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Tallahassee FL
340 PM EDT Thu Oct 7 2021

The National Weather Service in Tallahassee has issued a

* Special Marine Warning for...
  Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee
  River Fl out to 20 Nm...
  Coastal Waters From  Ochlockonee River to Apalachicola FL out to 20
  Nm...

* Until 415 PM EDT.

* At 340 PM EDT, a severe thunderstorm capable of producing
  waterspouts was located 7 nm west of Marker 24 Barge, moving east
  at 5 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar indicated.

  IMPACT...Waterspouts can quickly form and capsize boats...damage 
           vessels...and create suddenly higher waves. Make sure all 
           on board are in a secure location and wearing life 
           jackets. Expect wind gusts in excess of 34 
           knots...suddenly higher waves...frequent lightning...and 
           heavy downpours. Make sure all on board are wearing life 
           jackets.

* Locations impacted include...
  Marker 24 Barge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 2982 8433 2990 8433 2992 8414 2976 8414
TIME...MOT...LOC 1940Z 274DEG 7KT 2986 8429 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

55-SCHOLL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special marine warning went out at Oct 7, 1:57 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 7, 1:57 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
157 PM EDT Thu Oct 7 2021

.AVIATION...
[Through 18Z Friday]

MVFR/VFR conditions will prevail through the afternoon with
scattered showers/storms expected through the rest of the day.
Expect a return to widespread MVFR/IFR, with localized LIFR,
conditions overnight as low ceilings and fog develops. Rain
showers and potentially a thunderstorm can't be ruled out
overnight as well with the best chance at ECP, TLH, and ABY.
VFR/MVFR conditions will return tomorrow morning, but the low
level stratus could persist into the late morning hours at some
terminals.

&&

.PREV DISCUSSION [1120 AM EDT]...

.NEAR TERM [Through Tonight]...

Another day of heavy rainfall and thunderstorms. The cut-off low
causing this wet pattern that has been plaguing us since earlier
this week will begin to lift slowly north up the Mississippi Valley
through the day. As this happens, the rain will head further east by
the evening. Much like yesterday, there will be enough bulk shear
for thunderstorms that may be strong and have the potential to
produce a brief tornado this morning. Although, the heavy rain on
the already saturated soils will be the most concerning threat.
Especially for areas west of the Apalachicola basin where
potentially another 3-5 inches of rain may fall. Most of the heavy
rain is expected in the early morning hours until around 15z. As the
day progresses, the rain will move into our eastern counties but is
expected to be lighter. Even though our eastern counties have not
had much rain over the past few days, flooding in the region could
be a concern for our Central Georgia counties during the afternoon
and evening. PoPs today are nearly 80 percent along the coastal
regions in the Western Panhandle for the pre-dawn hours this
morning, with about a 50-60 percent chance area wide through the
rest of the afternoon. The Flash Flood Watch will remain in effect
until 12z this morning for SE Alabama and until 18z in the FL Big
Bend region.

Another thing to note this morning will be fog developing in our
eastern counties prior to daybreak.

Temperatures today will range from the low 80s west of the
Apalachicola to the mid-upper 80s in the FL Big Bend and SW Georgia.
The Lows tonight will be in the upper 60s/low 70s.

.SHORT TERM [Friday Through Saturday]...

A stout shortwave moves through the cyclonic flow aloft on Friday.
Meanwhile, southerly flow veers more westerly, with notably drier
air advecting into SE AL and the W FL Panhandle on Friday. In fact,
PW values by late aftn are modeled around 0.9" in SE AL, increasing
to 1.8" in the SE FL Big Bend! understandably, there is a gradient
in PoP across the tri-state area, from 20 pct in SE AL to around 70
pct from the I-75 corridor southward into the FL Big Bend. There is
still the potential for heavy rainfall leading to some flooding
issues on Friday from the FL Big Bend into the I-75 corridor of GA,
particularly the western Big Bend where several inches of rainfall
occurred on Wednesday.

The shortwave on Fri is stout, with northwest flow aloft and mid-
level lapse rates around 6.5 C/km. Mixed Layer CAPE also increases
to 2k J/kg w/25-30 kts of flow at 500 hPa. Soundings indicate dry
air aloft in the mid-levels and caret/inverted-v profiles near the
surface. Thunderstorms with more robust updrafts that overcome the
dry air aloft would be capable of gusty winds and isolated small
hail, primarily east of the Flint and Apalachicola Rivers.

The other concern is patchy fog on Friday morning. Much of the
region should reach saturation near the surface, especially given
the recent rainfall, along with a weak frontal boundary stalled
across the area which will promote a weaker pressure gradient
compared to recent mornings. Given some partial clearing, expect
at least patchy fog across much of the tri-state area. There is
the potential for more widespread fog, possibly dense, and later
forecasts will fine tune this.

Daily average temperatures near normal on Friday and Saturday.

.LONG TERM [Saturday Night Through Thursday]...

Finally, deep layer ridging builds into the area over the weekend.
The forecast is essentially dry on Saturday and Sunday across the
tri-state area. By Monday, easterly low-level flow gets underway,
introducing a slight chance of showers into the I-75 corridor of
GA into the FL Big Bend. This expands across much of the area by
mid-week with a slight chance of showers and an isolated rumble
of thunder, which will be diurnally driven and enhanced by any
sea-breeze boundaries within the weak surface pressure gradient.
Temperatures will be near seasonal levels throughout the period.

.MARINE...

Thunderstorms with briefly higher winds to 34 knots and waterspouts
are possible today. Otherwise, southeasterly winds of 5 to around 10
knots continue through tonight, becoming northeast 10 to around 15
knots on Friday, which will remain elevated through early next week.
Wave heights 1 to 2 feet through the period, except slightly higher
at times beyond 20 nautical miles.

.FIRE WEATHER...

Fire weather concerns remain low through the next few days, with
dispersion values increasing slowly on Friday as easterly flow
increases. Showers and thunderstorms are in the forecast again for
this morning and afternoon. Non-critical levels of relative humidity
and light winds expected.

.HYDROLOGY...

The Flash Flood Watch for the FL Panhandle and portions of the
western Big Bend has been extended until 2 pm ET today. The
remainder of the watch for the rest of the FL Big Bend and SE AL
remains in effect until 8 AM ET today. Several rounds of heavy
rainfall have already fallen over the past couple of days, with the
hardest hit areas south of I-10 from the Western FL Big Bend into
the Panhandle receiving nearly 8 to 10 inches.

Another round of heavy rainfall will begin early this morning, with
the area of greatest concern across the FL Panhandle, where another
3 to 5 inches of rainfall is possible through early this afternoon.
WPC maintains a moderate risk for excessive rainfall in the FL
Panhandle where significant flash flooding remains possible. Another
area of concern is across our northern GA counties, where there is a
marginal risk for excessive rainfall, i.e., isolated flash flooding
possible, focused on this afternoon and evening.

Rises are being observed on area rivers due to several days of
heavy rainfall. The Sopchoppy River at Sopchoppy is forecast to
crest in moderate flood stage today before falling back below
flood stage by Friday. The Apalachicola River at Blountstown will
also rise into minor flood stage today as releases from Woodruff
Dam increase. We'll continue to keep an eye on the flashier basins
near the coast with additional rainfall expected this morning.
Otherwise, despite the recent rainfall over the rest of the
area, rivers appear to be remaining in or below action stage.

For more detailed information on specific river stages and
forecasts, visit: http://water.weather.gov/ahps2/index.php?wfo=tae.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  86  67  86  67 /  50  60  10  10   0
Panama City   72  85  68  85  68 /  50  30  10  10   0
Dothan        69  85  65  85  65 /  40  20   0  10   0
Albany        70  85  66  85  65 /  70  40   0  10   0
Valdosta      71  84  66  85  65 /  50  70  20  10   0
Cross City    72  87  69  86  67 /  20  80  40  20   0
Apalachicola  74  83  69  84  70 /  60  50  20  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Franklin-Coastal
     Gulf-Coastal Wakulla-Holmes-Inland Bay-Inland Franklin-
     Inland Gulf-Inland Wakulla-Jackson-Liberty-North Walton-
     South Walton-Washington.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Montgomery
SHORT TERM...LF
LONG TERM...LF
AVIATION...Dobbs
MARINE...LF
FIRE WEATHER...Montgomery
HYDROLOGY...LF

In the hours before

Local storm report, Oct 7, 11:06 AM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1106 AM EDT THU OCT 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      4 N WEST BAY            30.35N 85.85W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            FLOODING REPORTED ON VINSON ROAD.

0730 AM     FLASH FLOOD      GULF LAGOON BEACH       30.17N 85.79W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            ROAD FLOODED AT FRONT BEACH ROAD AND S.
            THOMAS DRIVE.

0745 AM     FLASH FLOOD      1 ESE GULF LAGOON BEACH 30.16N 85.77W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            ROAD FLOODED AT N. LAGOON DRIVE AND COUNTRY
            PLACE.

0745 AM     FLASH FLOOD      1 ENE PARKER            30.14N 85.59W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            SOUTH TYNDALL PARKWAY FLOODED BETWEEN BOAT
            RACE RD. AND HICKORY ST.

0800 AM     FLASH FLOOD      1 NNE CALLAWAY          30.16N 85.57W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            ROAD FLOODED AT PARKER ELEMENTARY SCHOOL.

0800 AM     FLASH FLOOD      1 NNE WEST BAY          30.31N 85.85W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            HIGHWAY 79 S TO THE NORTH OF WEST BAY WAS
            CLOSED DUE TO FLOODING.

0800 AM     FLASH FLOOD      CEDAR GROVE             30.17N 85.63W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            E 12TH STREET CLOSED DUE TO FLOODING.

0800 AM     FLASH FLOOD      1 ESE LYNN HAVEN        30.22N 85.63W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            HIGHWAY 389 AND CASON ROAD CLOSED DUE TO
            FLOODING.

0800 AM     FLASH FLOOD      1 E HILAND PARK         30.20N 85.61W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            GAME FARM ROAD AND TRANSMITTER ROAD CLOSED
            DUE TO FLOODING.

0800 AM     FLASH FLOOD      2 E LYNN HAVEN          30.23N 85.62W
10/07/2021                   BAY                FL   LAW ENFORCEMENT

            DERBY WOODS AND HIGHWAY 390 CLOSED DUE TO
            FLOODING.

0800 AM     FLASH FLOOD      1 ENE SPRINGFIELD       30.17N 85.59W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            TRAM ROAD IN FRONT OF VETERANS HOME CLOSED
            DUE TO FLOODING.

0800 AM     FLASH FLOOD      2 SE COLLEGE STATION    30.21N 85.56W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            NEHI ROAD AT STAR AVE CLOSED DUE TO
            FLOODING.

0800 AM     FLASH FLOOD      1 SE SPRINGFIELD        30.15N 85.60W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            3RD AND SENECA STREET CLOSED DUE TO
            FLOODING.

0800 AM     FLASH FLOOD      1 N GULF LAGOON BEACH   30.18N 85.79W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            THOMAS DRIVE AND JOAN AVE CLOSED DUE TO
            FLOODING.

0800 AM     FLASH FLOOD      1 ESE SPRINGFIELD       30.16N 85.59W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            7TH AVE AND TYNDALL PKWY CLOSED DUE TO
            FLOODING.

0800 AM     FLASH FLOOD      1 NE CALLAWAY           30.15N 85.57W
10/07/2021                   BAY                FL   LAW ENFORCEMENT

            STAR AVE AND HIGHWAY 22 CLOSED DUE TO
            FLOODING.

0800 AM     FLASH FLOOD      2 ENE GULF LAGOON BEACH 30.18N 85.76W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            LAIRD AND ALLISON TO JOAN AVE WAS CLOSED DUE
            TO FLOODING.

0800 AM     FLASH FLOOD      1 S LYNN HAVEN          30.21N 85.65W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            HIGHWAY 77 AND MOSLEY WAS CLOSED DUE TO
            FLOODING.

0800 AM     FLASH FLOOD      2 S SOUTHPORT           30.27N 85.64W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            BAILEY BRIDGE ON HIGHWAY 77 HAD FLOODING AND
            WAS BACKED UP TO 2300.

0800 AM     FLASH FLOOD      1 NNE WEST BAY          30.31N 85.85W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            HIGHWAY 79 FLOODED NORTH OF CR 388.

0800 AM     FLASH FLOOD      2 ESE SOUTHPORT         30.28N 85.61W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            2300 AND GCCC TRAINING CENTER WAS CLOSED DUE
            TO FLOODING.

0800 AM     FLASH FLOOD      1 NNE CALLAWAY          30.16N 85.57W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            N FOX ROAD AND HIGHWAY 22 WAS CLOSED DUE TO
            FLOODING.

0800 AM     FLASH FLOOD      BAY HARBOR              30.14N 85.62W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            BUSINESS 98 BETWEEN CHERRY STREET AND PARKER
            WAS CLOSED DUE TO FLOODING.

0900 AM     FLASH FLOOD      3 E CALLAWAY            30.14N 85.52W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            OLD BICYCLE ROAD BRIDGE IS UNDERWATER.

0900 AM     FLASH FLOOD      3 SE TYNDALL AFB        30.03N 85.54W
10/07/2021                   BAY                FL   EMERGENCY MNGR

            TYNDALL PKWY WAS CLOSED DUE TO FLOODING.

&&

DVD/WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 9:49 PM EDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty6 days
Oct 7, 3:34 AM EDTDense Fog AdvisoryTAEMadison5 hr
Oct 7, 4:15 AM EDTSpecial Weather StatementTAEWashington45 min
Oct 7, 4:23 AM EDTTornado WarningTAEBay20 min
Oct 7, 4:27 AM EDTFlash Flood WarningTAEBay3 hr
Oct 7, 4:49 AM EDTSpecial Marine WarningTAE26 min
Oct 7, 4:54 AM EDTSpecial Weather StatementTAEBay66 min
Oct 7, 6:05 AM EDTSpecial Weather StatementTAEBay55 min
Oct 7, 6:12 AM EDTFlash Flood WarningTAEBay, Washington3 hr
Oct 7, 6:34 AM EDTFlash Flood Warning Considerable damage threatTAEBay3 hr
Oct 7, 6:56 AM EDTTornado WarningTAEBay34 min
Oct 7, 7:27 AM EDTFlash Flood Warning Considerable damage threatTAEBay2 hr
Oct 7, 7:44 AM EDTFlash Flood WarningTAEBay3 hr
Oct 7, 7:45 AM EDTTornado WarningTAEBay15 min
Oct 7, 8:52 AM EDTFlash Flood WarningTAEBay, Calhoun, Gulf2 hr
Oct 7, 9:18 AM EDTSpecial Marine WarningTAE42 min
Oct 7, 9:32 AM EDTAreal Flood WarningTAEBay, Washington10 hr
Oct 7, 10:04 AM EDTFlash Flood WarningTAEGulf2 hr
Oct 7, 11:29 AM EDTAreal Flood WarningTAEBay, Calhoun, Gulf9 hr
Oct 7, 12:17 PM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton14 hr
Oct 7, 5:01 PM EDTSpecial Weather StatementTAELanier29 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.